Missouri, 2005Flood in Missouri, January 3, 2005
January 3, 2005 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 3, 2:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 3, 2:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CST MON JAN 3 2005
...MAJOR ICE STORM EXPECTED ACROSS MUCH OF THE AREA TUESDAY
AFTERNOON INTO WEDNESDAY...WITH HEAVY SNOW EXPECTED NEAR THE IOWA
BORDER...
.DISCUSSION...
EARLY AFTERNOON WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOW
BROAD LONGWAVE TROUGH ALONG WEST COAST ANCHORED AROUND UPPER LOW
DRIFTING SOUTHWARD OFF CA COAST. BROAD FETCH OF SOUTHWESTERLY FLOW
EXTENDS FROM OFF BAJA COAST ACROSS DESERT SOUTHWEST AND INTO
CENTRAL PLAINS. A CONSIDERABLE AMOUNT OF MID AND HIGH LEVEL
SUBTROPICAL MOISTURE IS EMBEDDED WITHIN THIS BAND OF SOUTHWESTERLY
FLOW...WITH ADDITIONAL AVAILABLE AVAILABLE WITHIN BAND OF ITCZ
CONVECTION SOUTH OF MEAN TROUGH AXIS...WHICH WILL LIKELY BE PULLED
NORTHWARD OVER THE NEXT DAY OR SO. MEANWHILE NORTHERN STREAM
TROUGH EXTENDS FROM SOUTHERN CANADIAN ROCKIES NORTHEASTWARD INTO
NORTHERN MANITOBA. ASSOCIATED COLD FRONT IS CURRENTLY LOCATED JUST
SOUTH OF I-44 CORRIDOR ACROSS SOUTHERN MO INTO SOUTHEAST OK AND
NORTH CENTRAL TX. NORTHERLY FLOW BEHIND THIS FRONT CONTINUES TO
ADVECT COLDER AIR INTO FORECAST AREA...WHERE TEMPERATURES HAVE BEEN
STEADY IN THE UPPER 20S TO LOWER 30S ACROSS MUCH OF THE AREA.
REGIONAL RADAR IMAGERY SHOWS PRECIPITATION WHICH RESULTED IN
OVERNIGHT ICE STORM ACROSS NORTHERN MO HAS SHIFTED WELL EAST OF
AREA...WITH SOME RESIDUAL SNOW/FREEZING RAIN SHOWERS ACROSS EXTREME
NORTHWEST MO. EXPECT THESE TO BE OUT OF THE AREA BY
EVENING...HOWEVER FORECAST SOUNDINGS SUGGEST POTENTIAL FOR
DRIZZLE/FREEZING DRIZZLE IN ADDITION TO FOG ACROSS MOST OF THE AREA
THROUGH THE OVERNIGHT HOURS. ANY ACCUMULATIONS ASSOCIATED WITH THIS
WILL BE MINOR...AND HAVE OPTED NOT TO ISSUE ANY KIND OF WINTER
WEATHER ADVISORY.
UPPER LOW FORECAST TO PROPAGATE INTO DESERT SOUTHWEST TUESDAY INTO
TUESDAY NIGHT...BEFORE LIFTING ACROSS CENTRAL PLAINS ON WEDNESDAY AS
AN OPEN WAVE. EXPECT TWO ROUNDS OF HEAVY PRECIPITATION WITH THIS
SYSTEM...THE FIRST TUESDAY AFTERNOON INTO TUESDAY EVENING ASSOCIATED
WITH LEAD SHORTWAVE...AND THE SECOND LATER TUESDAY NIGHT INTO
WEDNESDAY MORNING ASSOCIATED WITH PRIMARY SHORTWAVE AND ASSOCIATED
SURFACE/850MB LOW. IN BOTH CASES ISENTROPIC LIFT ALONG 280-295K
SURFACES IS QUITE IMPRESSIVE. META PROG SOUNDINGS SUGGEST
CONSIDERABLE WARM LAYER TO BE PRESENT (TEMPS APPROACHING 8-10C AT
850MB ACROSS SOUTHERN CWA) OVERTOP OF COLD DOME AT THE SURFACE...AND
ARE SUPPORTIVE OF PROLONGED FREEZING RAIN EVENT ACROSS MOST OF CWA.
OF PRIMARY CONCERN OF COURSE IS POSITION OF 32 DEGREE ISOTHERM. ETA
SURFACE PROG KEEPS FREEZING LINE ACROSS EXTREME SOUTHERN CWA
THROUGHOUT DURATION OF EVENT...AND GIVEN CURRENT TEMPS ACROSS
AREA...AND EXPECTED STRENGTH OF NORTHEASTERLY FLOW AT THE SURFACE
WHICH WILL DEVELOP ACROSS AREA DURING THE DAY TUESDAY THIS IS
REASONABLE. QPF AMOUNTS FROM BOTH ETA AND GFS SUGGEST SIGNIFICANT
ICING POSSIBLE ACROSS AREA ALONG A SWATH EXTENDING FROM FROM KANSAS
CITY AT ST JOSEPH NORTHEASTWARD THROUGH CHILLICOTHE AND CARROLLTON
TO MACON AND KIRKSVILLE...WITH UPWARDS OF AN INCH OF ICE
ACCUMULATION POSSIBLE. GIVEN PW VALUES IN EXCESS OF AN INCH OR SO
PROGGED DURING THE EVENT...THINK THIS IS MORE THAN REASONABLE
(ESPECIALLY GIVEN AMOUNT OF SUBTROPICAL MOISTURE AVAILABLE). OF
ADDITIONAL CONCERN IS STRENGTH OF WINDS...WHICH WHEN COMBINED WITH
AMOUNT OF EXPECTED ICING...WILL LIKELY RESULT IN CONSIDERABLE TREE
DAMAGE AND POWER OUTAGES. GIVEN POTENTIAL IMPACT OF THIS TYPE OF
EVENT...HAVE GONE AHEAD AND ISSUED AN ICE STORM WARNING FOR
AFOREMENTIONED AREA FOR TUESDAY AFTERNOON THROUGH WEDNESDAY.
PRECIPITATION MAY CHANGE OVER TO SNOW TOWARDS TAIL END OF EVENT ONCE
850MB LOW PASSES AND LAYER JUST ABOVE THE SURFACE COOLS BELOW
FREEZING...WITH 1 TO 3 INCHES OF SNOW POSSIBLE OVERTOP LAYER OF ICE.
AREAS ACROSS FAR NORTHERN/NORTHWEST MO WILL LIKELY SEE CHANGEOVER TO
SNOW EARLIER...WITH STORM TOTALS OF AROUND 6 INCHES OF SNOW OVERTOP
A QUARTER INCH OR SO OF ICE...AND HAVE GONE AHEAD WITH WINTER STORM
WARNING FOR THIS AREA.
GIVEN UNCERTAINTY REGARDING PLACEMENT OF FREEZING LINE...HAVE OPTED
TO LEAVE SOUTHERN COUNTIES IN WATCH UNTIL CONFIDENCE INCREASES
REGARDING PLACEMENT OF THIS FREEZING LINE. HOWEVER GIVEN AMOUNT OF
PRECIPITATION EXPECTED...AND HEADWATER GUIDANCE BELOW ONE
INCH...HAVE GONE AHEAD AND ISSUED FLOOD WATCH FOR FAR SOUTHEASTERN
ZONES.
SEAMAN
&&
.PREV DISCUSSION...
ONGOING WINTER STORM IS WRAPPING UP ACROSS FORECAST AREA AND EXPECT
TO CANCEL ALL REMAINING ADVISORIES/WARNINGS SHORTLY. ATTENTION NOW
TURNS TO STORM SYSTEM FOR TUESDAY/WEDNESDAY.
12Z MODELS CONTINUE TO ADVERTISE A SIGNIFICANT WINTER STORM ACROSS
THE REGION BEGINNING TUESDAY AFTERNOON...AND LASTING INTO THE DAY
WEDNESDAY. TWO ROUNDS OF PRECIPITATION...PRIMARILY IN THE FORM OF
FREEZING RAIN ACROSS MUCH OF THE FORECAST AREA WITH SNOW ACROSS FAR
NORTHWEST MO...ARE EXPECTED...THE FIRST ARRIVING DURING THE
AFTERNOON HOURS TUESDAY AND SECOND LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING. IT APPEARS STORM TOTAL ICE ACCUMULATIONS OF AN INCH ARE NOT
OUT OF THE QUESTION FROM KANSAS CITY NORTHWARD THROUGH MOBERLY AND
KIRKSVILLE...WITH AN INCH OR TWO OF SNOW FALLING OVERTOP OF THIS
LAYER OF ICE WEDNESDAY MORNING. FREEZING LINE LOOKS TO BE LOCATED
SOMEWHERE IN THE VICINITY OF THE FAR SOUTHERN CWA TUESDAY AFTERNOON
INTO TUESDAY EVENING...THUS EXPECT LOWER ICE ACCUMULATIONS
THERE...ALTHOUGH ACCUMULATIONS IN EXCESS OF A QUARTER INCH STILL
APPEAR REASONABLE BY NOON WEDNESDAY...BEFORE PRECIPITATION THERE
CHANGES TO SNOW.
HAVE GONE AHEAD AND ISSUED WINTER STORM WATCH FOR ENTIRE CWA THROUGH
WEDNESDAY. GIVEN PRECIPITATION WHICH FELL OVERNIGHT...AND PROGGED
QPF FROM ALL 3 MODELS...WILL ALSO NEED TO SERIOUSLY CONSIDER A FLOOD
WATCH ACROSS SOUTHERN CWA...WHERE HEADWATER GUIDANCE VALUES ARE AT
OR BELOW ONE INCH.
SEAMAN
&&
.PREV DISCUSSION...
400 AM...
88D SHOWS QUITE A BIT OF ACTIVITY THIS MORNING. SURFACE TEMPERATURES
HAVE CHANGED LITTLE IF AT ALL SINCE LATE EVENING. 30-32 DEGREES IS
COMMON NORTH OF A LINE FROM KMCI EAST TO MACON COUNTY. FARTHER
SOUTH OF THAT, READINGS ARE 33-38. FROM THAT...ONE CAN DEDUCE WHERE
THE FREEZING RAIN IS AT. VERY LITTLE ICE ACCUMULATION ON THE GROUND
SO FAR DUE TO WARM SOIL TEMPERATURES...HOWEVER AS OF PRESS TIME
ELEVATED SURFACES IN THE WARNING AREA ARE STARTING TO SEE SOME
ICING. AS THE SHORTWAVE PULLS OUT THIS MORNING...SHOULD SEE SOME
ADDITIONAL FZRA THROUGH MID MORNING UNTIL TAPERING OFF THIS
AFTERNOON. WILL KEEP WARNINGS AND ADVISORIES IN PLACE. SURFACE FRONT
REMAINS STATIONARY TODAY. LOOKING AT A SURFACE MAP AND ETA
PROGS...THE FLOW IS NEARLY PARALLEL TO THE TEMPERATURE GRADIENT...SO
SHOULD SEE SURFACE TEMPS REMAIN NEARLY STEADY.
OVERNIGHT CHANCES FOR MEASURABLE PRECIP ARE LOW...WITH NEXT WAVE NOT
EXPECTED UNTIL TUESDAY AFTERNOON AND EVENING. TEMPERATURE PROFILES
CONTINUE TO SLOWLY COOL...SO THE FREEZING LINE WILL BE FARTHER SOUTH
THAN TODAY. PRECIPITABLE WATER AMOUNTS ARE STILL HIGH...SO LOOKING
AT ANOTHER ICING EVENT ON TUESDAY NIGHT AND WEDNESDAY...THE HIGHEST
AMOUNTS IN AREAS MAINLY SOUTH OF THE MISSOURI RIVER. FARTHER
NORTH...THE COLUMN HAS FINALLY COOLED ENOUGH THAT SNOW SHOULD BE THE
MAIN PRECIP TYPE. THE LIFT IN THE NORTHWEST CORNER OF CWA ISNT
STEADY ALL NIGHT...BUT SNOWFALL AMOUNTS COULD STILL BE ON THE ORDER
OF 6 BY WEDNESDAY AFTERNOON. WOULD LIKE TO GET ONE MORE MODEL RUN
IN...AS UNCERTAINTY STILL EXISTS. HOWEVER...ONCE THIS MORNINGS
EVENT IS OVER...A WINTER STORM WATCH ISSUANCE IS QUITE POSSIBLE.
ONCE THE SURFACE HIGH BUILDS IN WEDNESDAY NIGHT...THE PRECIPITATION
THREAT IS OVER AND WE SIT IN THE ARCTIC AIR FOR A WHILE. OTHER THAN
MINOR TWEAKS...NO OTHER CHANGES MADE.
27
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...ICE STORM AND WINTER STORM WARNINGS IN EFFECT FOR MUCH OF AREA
TUESDAY AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS.
MO...ICE STORM AND WINTER STORM WARNING IN EFFECT FOR MUCH OF AREA
TUESDAY AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR DETAILS.
FLOOD WATCH IN EFFECT FOR AREAS ALONG A LINE FROM BUTLER TO SEDALIA
TO FAYETTE FOR TUESDAY.
WFO EAX
Hazardous weather outlook, Jan 3, 12:49 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CST MON JAN 3 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-
...A SIGNIFICANT WINTER STORM WILL AFFECT THE OUTLOOK AREA BEGINNING
TUESDAY AFTERNOON AND LASTING THROUGH THE DAY WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FREEZING DRIZZLE WILL BE POSSIBLE THIS AFTERNOON ALONG AND NORTH OF
HIGHWAY 36...THEN OVERNIGHT TONIGHT ALONG AND NORTH OF HIGHWAY 50.
ONLY MINOR IF ANY ICING IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A POWERFUL WINTER STORM WILL BRING A COMBINATION OF FREEZING RAIN AND
SNOW TO THE REGION BEGINNING TUESDAY AFTERNOON...AND PERSISTING
THROUGH THE DAY WEDNESDAY. AT THIS TIME...IT APPEARS FREEZING RAIN
WILL SPREAD ACROSS MUCH OF THE REGION TUESDAY AFTERNOON INTO TUESDAY
EVENING. AREAS OF NORTHERN MISSOURI ADJACENT TO THE NEBRASKA AND IOWA
BORDERS WILL LIKELY SEE PRECIPITATION TURN OVER TO SNOW TUESDAY
NIGHT...HOWEVER PRECIPITATION IS EXPECTED TO REMAIN IN THE FORM OF
FREEZING RAIN ACROSS THE REMAINDER OF THE AREA THROUGH TUESDAY
NIGHT...BEFORE CHANGING OVER TO SNOW WEDNESDAY MORNING.
SIGNIFICANT ICING IS EXPECTED ACROSS THE OUTLOOK AREA...PARTICULARLY
ALONG A LINE EXTENDING FROM KANSAS CITY TO CARROLLTON TO
MOBERLY...WITH UPWARDS OF AN INCH OF ICE IS POSSIBLE. AREAS CLOSER TO
THE IOWA BORDER WILL SEE LESS ICE...BUT SNOW TOTALS UPWARDS OF 6
INCHES ARE EXPECTED ACROSS THESE AREAS BY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
SEAMAN
In the hours before
Local storm report, Jan 3, 3:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CST MON JAN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM ICE STORM N ALLENDALE 40.48N 94.29W
01/03/2005 WORTH MO TRAINED SPOTTER
1/4 INCH TO 1/2 INCH ICE ON TREES. NO ACCUMULATION ON
ROADS.
0300 PM FREEZING RAIN 1 N BETHANY 40.27N 94.04W
01/03/2005 0.10 INCH HARRISON MO TRAINED SPOTTER
TENTH OF AN INCH OF ICE ON ELEVATED SURFACES.
0300 PM FREEZING RAIN 6 E KIRKSVILLE 40.19N 92.46W
01/03/2005 0.25 INCH ADAIR MO BROADCAST MEDIA
UP TO 1/4 INCH OF ICE ON ELEVATED SURFACES.
0300 PM FREEZING RAIN N CLYDE 40.26N 94.67W
01/03/2005 0.12 INCH NODAWAY MO TRAINED SPOTTER
LESS THAN 1/8 INCH OF ICE, GLAZE ON SIDEWALKS AND ROADS.
0300 PM FREEZING RAIN 1 N ST JOSEPH 39.77N 94.84W
01/03/2005 0.12 INCH BUCHANAN MO TRAINED SPOTTER
1/8 INCH ICE ON ELEVATED SURFACES.
0300 PM FREEZING RAIN 3 NE BRIMSON 40.17N 93.70W
01/03/2005 0.05 INCH GRUNDY MO TRAINED SPOTTER
GLAZING OF ICE ON ELEVATED SURFACES.
0300 PM ICE STORM N MUSCOTAH 39.55N 95.52W
01/03/2005 ATCHISON KS TRAINED SPOTTER
1/4 INCH ICE ACCUMULATION ON TREES AND GRASS. NO
ACCUMULATIONS ON ROADS.
0300 PM ICE STORM 5 SW ALBANY 40.20N 94.40W
01/03/2005 GENTRY MO TRAINED SPOTTER
1/4 INCH ICE ON ELEVATED SURFACES.
0300 PM ICE STORM 1 W GALLATIN 39.91N 93.98W
01/03/2005 DAVIESS MO TRAINED SPOTTER
1/4 INCH ICE ON ELEVATED SURFACES.
0300 PM FREEZING RAIN 5 SSE CLARKSDALE 39.75N 94.50W
01/03/2005 0.10 INCH DEKALB MO TRAINED SPOTTER
A GLAZING OF ICE ON ELEVATED SURFACES.
&&
GKOCHFlood, Howard
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
The Moniteau Creek near Fayette crested at 17.79 feet, or 1.79 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, January 3 to 6, 20052 deaths · 8 events
- Flooding in Indiana, January 3 to 31, 20051 death · $9.0 million · 23 events
- Heavy Snow in Utah, January 3 to 6, 20051 death · 7 events
- Avalanche in Colorado, January 3, 20051 death · 1 event
- Flash Flood in Arkansas, January 3, 20051 death · 1 event
- Flooding in Ohio, January 3 to 16, 2005$9.9 million · 2 events
- Flooding in Indiana, January 3 to 26, 2005$1.3 million · 2 events
- Ice Storm in Iowa, January 3, 2005$300,000 · 12 events
- Flooding in Indiana, January 3 to 8, 200539 events
- Debris Flow in California, January 3, 2005$50,000 · 1 event
- Ice Storm in Iowa, January 3, 2005$30,000 · 6 events
- Debris Flow in California, January 3, 2005$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439007.